Drinking alcohol while taking antibiotics is never a good idea, but not necessarily for the reasons one might think. A common misconception is that alcohol interferes with an antibiotic’s effectiveness. In fact, moderate drinking is unlikely to inhibit the absorption or effectiveness of most antibiotic medications — but it can still be counterproductive and, in rare cases, even dangerous.
If your doctor has prescribed an antibiotic, your body is fighting a bacterial infection. Typically, a person’s immune system mobilizes and kills off harmful bacteria before it multiplies enough to cause illness. Sometimes, though, the immune system requires assistance, and this is where antibiotics come into play.
Antibiotics, in essence, are chemical substances that work in a number of different ways to kill or inhibit the growth of the microorganisms making you sick. As powerful as they are, antibiotics work best in conjunction with a healthy immune system.
Drinking, however, dampens the immune system, making it harder for the body to fight off harmful bacterial invaders. Alcohol reduces the number of infection-fighting white blood cells that normally patrol the body and gobble up harmful microorganisms. It also impairs the body’s production of cytokines, which are small messenger molecules that help orchestrate the body’s immune response.
This weakening of the immune system is one reason alcoholics frequently suffer from infectious diseases and increased rates of cancer and have an increased susceptibility to bacterial infections such as tuberculosis and pneumonia.
But even one bout of binge drinking can throw the body’s immune function off, causing a significant drop in white blood cells, which are the body’s frontline defense against infection.
A handful of antibiotics can cause violent physical reactions when combined with alcohol. These include metronidazole (Flagyl) and tinidazole (Tindamax), which are commonly prescribed to treat vaginal and intestinal tract infections, and the combination medication sulfamethoxazole and trimethoprim (Septra, Bactrim, Sulfatrim, Bactrim DS), which is used to treat everything from urinary tract infections to pneumonia to traveler’s diarrhea and ear infections.
Consuming any alcohol — even the small amounts found in many mouthwashes and cold medicines — while taking these drugs can result in severe nausea, vomiting, flushing, a throbbing headache, dizziness, anxiety, chest pain and heart palpitations.
These symptoms are similar to the alcohol intolerance produced by disulfiram (Antabuse), a medication that is sometimes prescribed to alcoholics to serve as a deterrent to drinking. Because Anatabuse blocks the body’s metabolism of alcohol, those who drink while taking it become severely ill. As such, antibiotics that trigger these effects when drinking are said to cause a “disulfiram-like reaction.”
Because many of these antibiotics can remain in your system for several days, the risk of having one of these violent reactions can persist for a while. Patients are advised to avoid drinking for at least 72 hours after they’ve finished their last dose of these medications.
Antibiotics like linezolid (Zyvox), which is often used to treat skin infections and pneumonia, can also cause dangerous side effects when combined with certain types of alcoholic beverages, including tap beer, red wine, sherry and some liquors. That’s because those drinks are high in a chemical called tyramine, which can interact with Zyvox to cause sudden and dangerous elevations of blood pressure.
Cycloserine (Seromycin), which is sometimes used to treat tuberculosis, is another antibiotic that doesn’t mix well with alcohol. Cycloserine is hard on the central nervous system, and those who drink while taking it are at an increased risk of suffering a seizure.
The serious risks of mixing drugs and alcohol can also arise when people drink after taking street drugs, prescription medications or over-the-counter flu and cold remedies.
Mixing alcohol with certain antibiotics can also damage vital organs, including the liver.
Some of the most effective treatments for tuberculosis — including Isoniazid INH, rifampin (Rifadin), and pyrazinamide — are notoriously hard on the liver. Add alcohol to the mix and the results can be disastrous, with patients developing major organ problems caused by alcohol, including liver damage and liver failure.
The risk is so serious, in fact, that the Centers for Disease Control and Prevention recommends that individuals with a history of alcohol addiction not be prescribed a regimen of rifampin-pyrazinamide (RIF-PZA), even if they agree not to consume alcohol during treatment.
Like any drug, antibiotics can cause an array of side effects. Upset stomach, dizziness, drowsiness and headaches are among the most common side effects, and consuming alcohol may increase the severity of these unpleasant symptoms.
Consuming alcohol can also make a person dehydrated, which worsens symptoms such as headache, fatigue and nausea and makes it harder for the body to fight infection.
Some antibiotics, such as erythromycin, can cause faster gastric emptying, leading to faster alcohol absorption, which results in higher-than-normal blood alcohol content — in essence, getting drunker faster. That’s why it’s important not to drive or operate machinery if you consume alcohol while on an antibiotic.
Combining alcohol with antibiotics is a risky proposition. If you’re planning to drink while taking antibiotics and are unsure whether it’s safe, talk to your doctor or pharmacist. But your best bet, according to Mayo Clinic’s Dr. James Steckelberg, is to “avoid alcohol until you finish your antibiotics and are feeling better.”
Other Addiction Topics
Calls will be answered by a qualified admissions representative with Advanced Recovery Systems (ARS), the owners of DrugRehab.com. We look forward to helping you!
Phone calls to treatment center listings not associated with ARS will go directly to those centers. DrugRehab.com and ARS are not responsible for those calls.